Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Convergence of numerical schemes for the solution of parabolic stochastic partial differential equations


Authors: A. M. Davie and J. G. Gaines
Journal: Math. Comp. 70 (2001), 121-134
MSC (2000): Primary 60H15, 60H35, 65M06
DOI: https://doi.org/10.1090/S0025-5718-00-01224-2
Published electronically: February 23, 2000
MathSciNet review: 1803132
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the numerical solution of the stochastic partial differential equation ${\partial u}/{\partial t}={\partial^2u}/{\partial x^2}+\sigma(u)\dot{W}(x,t)$, where $\dot{W}$is space-time white noise, using finite differences. For this equation Gyöngy has obtained an estimate of the rate of convergence for a simple scheme, based on integrals of $\dot{W}$ over a rectangular grid. We investigate the extent to which this order of convergence can be improved, and find that better approximations are possible for the case of additive noise ( $\sigma(u)=1$) if we wish to estimate space averages of the solution rather than pointwise estimates, or if we are permitted to generate other functionals of the noise. But for multiplicative noise ( $\sigma(u)=u$) we show that no such improvements are possible.


References [Enhancements On Off] (What's this?)

  • 1. J. G. Gaines, Numerical experiments with S(P)DE's, Stochastic Partial Differential Equations (Cambridge) (A. M. Etheridge, ed.), London Mathematical Society Lecture Note Series 216, Cambridge University Press, 1995, pp. 55-71. MR 96k:60154
  • 2. J. G. Gaines and T. J. Lyons, Random generation of stochastic area integrals, SIAM J. on Applied Math. 54 (1994), no. 4, 1132-1146. MR 95f:60063
  • 3. I. Gyöngy, Lattice approximations for stochastic quasi-linear parabolic partial differential equations driven by space-time white noise II, Potential Anal. 11 (1999), 1-37. CMP 99:15
  • 4. N. Ikeda and S. Watanabe, Stochastic differential equations and diffusion processes, North Holland, 1989. MR 90m:60069

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 60H15, 60H35, 65M06

Retrieve articles in all journals with MSC (2000): 60H15, 60H35, 65M06


Additional Information

A. M. Davie
Affiliation: Department of Mathematics and Statistics, University of Edinburgh
Email: sandy@ed.ac.uk

J. G. Gaines
Affiliation: Department of Mathematics and Statistics, University of Edinburgh
Email: jessica@ed.ac.uk

DOI: https://doi.org/10.1090/S0025-5718-00-01224-2
Received by editor(s): January 6, 1999
Published electronically: February 23, 2000
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society